Niacin flush: What causes it and is it dangerous?

What is niacin?

Niacin (vitamin B3) is one of the B-vitamins that helps the body to convert food into energy (https://www.nhs.uk/conditions/vitamins-and-minerals/vitamin-b/). It is important in the creation of steroids and fatty acids. It is also used to break down proteins and repair DNA (https://patient.info/doctor/pellagra).

The recommended dietary allowance (RDA) of niacin is 16.6mg for men and 13.2mg for women (https://www.nhs.uk/conditions/vitamins-and-minerals/vitamin-b/), but people with certain health conditions may be prescribed niacin in much higher doses – 1,000-2,000mg per day (https://www.healthline.com/nutrition/niacin-flush#Is-it-dangerous?).

Niacin is an effective treatment for people with high cholesterol and cardiovascular disease, as well as pancreatic disease. Niacin helps to treat these conditions in several ways:

1) It increases high-density lipoprotein “good” cholesterol (HDL-C) in the blood by 20-40% and increases the size of HDL-C lipids

2) It lowers the amount of low-density lipoprotein “bad” cholesterol (LDL-C) in the blood and decreases the size of LDL-C lipids

3) It lowers the amount of triglyceride in the blood (important for people with pancreatic diseases)

4) It decreases the amount of LP(a) – a risk factor for the build-up of fats and cholesterol in the arteries (https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2779993/)

Treatment with high doses of niacin results in a much-lowered likelihood of cardiovascular events and death. When combined with statins, it results in cardiovascular disease being reversed (https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2779993/).

So why, then, do approximately 30% of people in niacin treatment choose to stop? (https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2848425/). This seems to be mainly due to the experience of niacin flush.

What causes niacin flush?

Niacin flush is a symptom of taking high doses of niacin (https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2779993/) and nearly everybody using niacin treatment experience this side effect (approximately 85%) (https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2848425/). Niacin flush symptoms include:

1) Prickly heat – a sense of warmth in the face, neck, ears, and trunk

2) Redness of the skin (the flush)

3) Itching

4) Tingling (https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2848425/)

Is niacin flush dangerous?

The short answer is no.

Niacin flush is the result of the high dose of niacin temporarily expanding the capillaries, leading to increased blood flow to the skin (https://www.healthline.com/nutrition/niacin-flush#Is-it-dangerous?). Niacin flush may feel uncomfortable but it causes no long-lasting damage and the effect is temporary (https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2848425).

As well as this, your body will develop a tolerance to niacin over time making the flush less likely to occur as you continue treatment (https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2848425/).

Which type of niacin causes niacin flush?

There are two forms of niacin – nicotinic acid and nicotinamide (https://www.nhs.uk/conditions/vitamins-and-minerals/vitamin-b/). Nicotinamide is less active in the body. It is less likely to cause niacin flush but it is not an effective treatment for lowering cholesterol (https://www.medicinenet.com/script/main/art.asp?articlekey=9487) so should not be taken for this purpose.

Nicotinic acid, on the other hand, is highly effective at lowering LDL-C (bad) cholesterol, raising HDL-C (good) cholesterol, lowering triglycerides, and decreasing the amount of LP(a).

There are two forms of nicotinic acid supplements:

1) Immediate release – this releases the nicotinic acid immediately

2) Sustained release – these are pills with a coating that disintegrate slowly, releasing the nicotinic acid over a longer period of time and in smaller doses (https://pubmed.ncbi.nlm.nih.gov/8309029/)

Because it releases niacin slowly, you are less likely to experience niacin flush if you take sustained-release nicotinic acid. Approximately 85% of people taking immediate-release niacin experience niacin flush, compared to 26% of people taking sustained-release niacin (https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2848425/).

However, taking sustained-release niacin instead of immediate-release in order to prevent niacin flush may not be sensible. Because it releases niacin over a long period of time, taking the high doses required of sustained-release nicotinic acid can have serious toxic effects on the liver, resulting in liver damage (https://pubmed.ncbi.nlm.nih.gov/8309029/).

In recent years, researchers have developed “no-flush” niacin. It doesn’t contain any nicotinic acid or any nicotinamide. Instead, it contains inositol hexaniacinate, which the body should be able to use to crate nicotinic acid. However, this is ineffective in raising the amount of nicotinic acid in the blood so cannot be used to lower LDL-C or to raise HDL-C, lower triglycerides, or lower Lp(a) (https://www.health.harvard.edu/newsletter_article/is-no-flush-niacin-as-effective-as-other-kinds-of-niacin#:~:text=An%20excellent%20study%20by%20researchers,the%20body%20with%20any%20niacin.). In other words, it doesn’t cause the niacin flush because it doesn’t create any niacin.

Taking immediate-release niacin is definitely the most effective treatment, even though it is also the most likely to cause niacin flush. There are ways, however, of reducing the chances of you experiencing niacin-flush.

How to avoid niacin flush

First of all, it is useful to remember that niacin flush is temporary and typically only lasts for one to two hours (http://www.dpic.org/article/professional/niacin-facts-flushing#:~:text=Other%20than%20causing%20discomfort%20the,with%20continued%20use%20of%20niacin.). You will also develop a tolerance to niacin over time, so your flushing should lessen or go away entirely.

That being said, there are some ways of reducing your risk of niacin flush:

1) Take niacin with food

2) Take niacin before bed (so that your flushing happens while you are sleeping) (https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2848425/). This can also help reduce the release of fatty acids overnight.

3) Take 325mg aspirin when you first get up, and about 30 minutes before your first niacin dose of the day (http://www.dpic.org/article/professional/niacin-facts-flushing#:~:text=Other%20than%20causing%20discomfort%20the,with%20continued%20use%20of%20niacin.).

4) Build up slowly – start by taking lower doses of niacin and increase the amount you take over time. Start with 100mg twice daily and then double the daily dose every week until you get to the amount that your doctor prescribed (usually approximately 1-2g) (https://www.ncbi.nlm.nih.gov/pmc/articles/PMC2848425/)

Conclusion

Niacin flush is a side effect of taking the high doses of niacin that can be prescribed to reduce cholesterol and in people with pancreatic diseases. It occurs because the niacin increases the amount of blood that flows to the skin, but it is not dangerous.

Niacin can come in a couple of “no-flush” forms – nicotinamide or inositol hexaniacinate, but neither is effective at reducing “bad” cholesterol, raising “good” cholesterol, or lowering triglycerides.

The niacin that causes flushes, nicotinic acid, can either be taken immediate-release or sustained release. Sustained-release does not cause flushing but is toxic to the liver, so immediate-release is a much safer option.

You can reduce your risk of niacin flush by taking your niacin with food, before bed, building up your dose slowly, or by taking aspirin every morning.

Meta description

Niacin flush is not dangerous and is caused by high doses of niacin increasing blood flow to the skin.

Trả lời

Email của bạn sẽ không được hiển thị công khai. Các trường bắt buộc được đánh dấu *